Illinois, 2004

Hail and Damaging Wind in Illinois, June 1, 2004

June 1, 2004 · NWS PAH · 16 events in 6 counties and zones

Numerous thunderstorms developed over southern Illinois during the late afternoon, producing lots of hail from dime to quarter size. A few storms produced even larger hail around the size of golf balls.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Numerous thunderstorms developed over southern Illinois during the late afternoon, producing lots of hail from dime to quarter size. A few storms produced even larger hail around the size of golf balls. The severe storms were most concentrated across Saline and Gallatin Counties, where storms repeatedly moved from west to east across the same areas. This resulted in some flash flooding. A storm that moved east across Saline and Gallatin Counties displayed rotational characteristics, including a long-lived wall cloud and a brief funnel cloud.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 1, 1:45 PM CST, 2 hours earlier.

Area forecast discussion, Jun 1, 1:45 PM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
245 PM CDT TUE JUN 1 2004

.DISCUSSION...

NOT MUCH CHANGE EXHIBITED IN LATEST MODEL RUNS...ALTHOUGH THERE IS
SOME MINOR DISAGREEMENT AMONGST THE MODELS ON OUR NEXT PCPN CHANCE.
THE GFS IS MOST AGGRESSIVE...BRINGING IT IN AS EARLY AS LATE TUE PM
WITH A MORE VIGOROUS SHORT WAVE EJECTION. ETA/NGM ARE MUCH
CLOSER/SIMILAR AND AS SUCH SEEM TO HAVE THE BETTER GRASP ON THE
SCENARIO. ANY WAY YOU CUT IT WE ARE TALKING A SMALL CHC PCPN TUE
NIGHT-WED...AS THE MID-UPPER TROP CURVE COOLS A LTL AND THE LOWER
TROP CURVE WARMS A LTL...SUFFICIENTLY ENOUGH FOR INCOMING
FRONT/BOUNDARY TO POSSIBLY TAP A TSM OR TWO.

AFTER THAT ITS DRY WX INTO THE WEEKEND...THEN THE NEXT CHC OF PCPN
WITH THE APPROACH OF THE NEXT SYSTEM DAYS 6-7. WE STAYED IN THE
BALLPARK OF MOS TEMPS AND GENERALLY ITS POPS THROUGHOUT THE
PACKAGE...WITH SUBTLE LEANS IN THE NEAR TERM BASED ON PREFERRED
MODEL CHOICES OF ETA/NGM.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE
MO...NONE
IL...NONE
IN...NONE

&&
Hazardous weather outlook, Jun 1, 1:32 PM CST, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
232 PM CDT TUE JUN 1 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-021000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...OWENSBORO...MURRAY...MAYFIELD...
MADISONVILLE...HOPKINSVILLE...HENDERSON...EVANSVILLE...HERRIN...
HARRISBURG...CARMI...CARBONDALE AND CAIRO
232 PM CDT TUE JUN 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE OUTLOOK AREA THROUGH
10 PM. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS
AFTERNOON OVER SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...AND SOUTHWEST
INDIANA. THESE STORMS WILL MOVE ACROSS WESTERN KENTUCKY DURING THE
EVENING. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE WITH SOME OF THE
STORMS.

MINOR RIVER FLOODING IS OCCURRING ON PARTS OF THE
MISSISSIPPI...OHIO...GREEN...AND BIG MUDDY RIVERS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE EXPECTED OVER THE WEEKEND. THOUGH NO
ORGANIZED SEVERE WEATHER IS ANTICIPATED AT THIS TIME...ISOLATED
SEVERE STORMS CANNOT BE RULED OUT.

FLOODING OF SOME RIVERS WILL CONTINUE. THE FLOOD CREST ON THE OHIO
RIVER WILL REACH SOUTHWEST INDIANA THIS WEEKEND...FINALLY REACHING
CAIRO EARLY NEXT WEEK. FLOODING MAY REACH MODERATE LEVELS UPRIVER
FROM THE CONFLUENCE WITH THE TENNESSEE RIVER. FLOODING ON THE
MISSISSIPPI...GREEN...AND BIG MUDDY RIVERS IS MINOR AND WILL BEGIN TO
RECEDE BY THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION HAS BEEN REQUESTED THIS AFTERNOON AND EVENING.

YORK

The radar

The Paducah radar (KPAH), 55 km away, was scanning. The volume nearest the first event began at 21:44 UTC.

Open the radar archive at this moment

Event by event

14 hail, 1 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Hail, Johnson

When
June 1, 3:45 PM CST to 3:51 PM CST
Where
Johnson County, 3 mi E of Goreville
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.550, -88.917

A thunderstorm intensified to severe levels over northern Johnson County, producing hail up to quarter size over northeast parts of the county.

Hail, Saline

When
June 1, 4:15 PM CST to 4:18 PM CST
Where
Saline County, 1 mi S of Harrisburg
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.717, -88.550

The severe thunderstorm moved northeast from Johnson County, producing golf-ball size hail just south of Harrisburg.

Thunderstorm Wind, Wabash

When
June 1, 4:15 PM CST
Where
Wabash County, Mt Carmel
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
38.417, -87.767

Tree limbs and power lines were blown down.

Hail, Wabash

When
June 1, 4:19 PM CST to 4:21 PM CST
Where
Wabash County, Mt Carmel
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.417, -87.767

Hail, Gallatin

When
June 1, 4:36 PM CST
Where
Gallatin County, 1 mi S of Shawneetown
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.683, -88.133

Hail, Franklin

When
June 1, 4:50 PM CST
Where
Franklin County, 2 mi N of Zeigler
Measured
0.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
37.933, -89.050

Hail, Franklin

When
June 1, 5:00 PM CST
Where
Franklin County, 2 mi S of West Frankfort
Measured
2 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.867, -88.917

Hail slightly smaller than tennis balls was reported on the Williamson/Franklin County line.

Hail, Saline

When
June 1, 5:38 PM CST to 5:50 PM CST
Where
Saline County, Galatia
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.833, -88.617

Dime to nickel size hail was reported across northern and eastern Saline County.

Hail, Williamson

When
June 1, 5:39 PM CST to 5:42 PM CST
Where
Williamson County, Herrin
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.800, -89.033

Penny to nickel size hail fell on the northwest side of Herrin.

Funnel Cloud, Saline

When
June 1, 5:50 PM CST
Where
Saline County, 5 mi S of Eldorado
Reported by
TRAINED SPOTTER
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Hail, Gallatin

When
June 1, 5:56 PM CST to 6:04 PM CST
Where
Gallatin County, Equality
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.733, -88.333

Quarter-size hail fell at the intersection of Highways 1 and 13, just east of Equality.

Hail, Gallatin

When
June 1, 6:16 PM CST
Where
Gallatin County, 2 mi S of Ridgway
Measured
1 in hail
Reported by
BROADCAST MEDIA
Coordinates
37.750, -88.267

Nickel to quarter-size hail was reported from Shawneetown up toward Ridgway.

Hail, Saline

When
June 1, 6:33 PM CST to 6:48 PM CST
Where
Saline County, Harrisburg
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.733, -88.550

Numerous reports of nickel to quarter-size hail were received from Harrisburg to Raleigh, including the Harrisburg Airport.

Hail, Saline

When
June 1, 6:51 PM CST to 6:55 PM CST
Where
Saline County, Galatia
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.833, -88.617

Quarter-size hail fell across northern Saline County, including on Route 34 near Galatia.

Hail, Williamson

When
June 1, 6:58 PM CST
Where
Williamson County, 6 mi S of Marion
Measured
0.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
37.650, -88.933

Hail, Gallatin

When
June 1, 7:03 PM CST to 7:18 PM CST
Where
Gallatin County, Shawneetown
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.700, -88.133

Quarter-size hail covered the ground 1 to 3 miles south of Shawneetown.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5408211, 5408212, 5408214, 5408213, 5408215, 5408308, 5408216, 5408217, 5408218, 5408309, 5408302, 5408303, 5408304, 5408307, 5408305, 5408306.